| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Diabetes Insipidus
June 2003

Q. Have you ever heard of diabetes insipidus being caused by Risperdal, Paxil CR, or Trileptal? All electrolytes are normal and the urine is very dilute. This occurred in an adolescent patient with bipolar disorder. Can you help?

A. Diabetes insipidus is a condition in which the kidneys produce a very dilute urine. This inability to concentrate the urine causes such patients to be constantly thirsty yet needing frequent trips to the bathroom. Most cases occur due to a lack of ADH (anti-diuretic hormone) produced in the hypothalamus area of the brain, or a kidney that fails to respond to the ADH that is present. Most commonly the condition occurs after a head injury or brain surgery in which the hypothalamus is presumably damaged. Some cases have a genetic basis, and in 25% or so, no cause is found. One psychiatric medication, lithium has been reported to cause diabetes insipidus but I have not found reports associating the other drugs in your inquiry.

http://www.diabetesinsipidus.org/

http://www.ndif.org/

http://www.niddk.nih.gov/health/kidney/pubs/insipidus/insipidus.htm

Disclaimer Back to Ask the Medical Experts